Nebraska, 2016

Hail in Nebraska, May 29, 2016

May 29, 2016 · NWS GLD · 2 events in 1 county or zone

During the evening severe thunderstorms produced large hail up to half dollar size. The largest hail reported was near Max.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening severe thunderstorms produced large hail up to half dollar size. The largest hail reported was near Max.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 5:08 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 29, 5:08 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT SUN MAY 29 2016

.UPDATE...
Issued at 558 PM MDT Sun May 29 2016

Strong, deep lift will continue over the center part of the area
near the majority of the storm activity. This lift will diminish
during the early evening. The storm activity will then shift to
the west and northwest ahead of an approaching upper level short
wave trough. Expect the lift to increase during the evening,
mainly over the northwest and north central part of the area into
the overnight hours before weakening as the short wave trough
begins to fill. The nose of the LLJ will also be over the
northwest part of the area during this time period, further adding
to the lift. The storm activity will diminish/move east of the
area during the overnight hours.

Due to the increasing stability of the environment, am expecting
the severe weather threat to come to a close over the next hour or
so if not before. However due to slow storm motions around 15 MPH,
flash flooding will continue to be a threat during the evening and
into the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 217 PM MDT Sun May 29 2016

Scattered thunderstorms have developed this afternoon in
southeastern part of the area. A weak shortwave trough rotating
around the souther plains ridge has provided enough lift in the
moderately unstable and weakly sheared environment for large hail
in the strongest cores. The shear is forecast to increase a bit
this afternoon so storms will likely persist into the evening
hours as they gradually lift north with the upper forcing.

Monday will present a similar set up as today. Another shortwave
trough will rotate in during the afternoon from the southwest.
Instability however will be higher...with most of the forecast
area moderately to strongly unstable. Deep layer shear will be
similar with perhaps a slight increase as well compared to today.
As a result...think there will be another round of scattered
storms capable of producing large hail.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM MDT Sun May 29 2016

Thunderstorm activity Monday evening, some severe, will slowly wind
down Monday night as the longwave of low pressure pulls slightly
eastward overnight. The theta-e boundary that provided a focus for
thunderstorm development on Monday afternoon/evening will move off
to the east as we head into Tuesday. Another round of thunderstorm
activity will be possible on Tuesday along and ahead of a cold
front. At this time, strong thunderstorms are possible but severe
thunderstorm development will be limited. PoPs remain in the
forecast through Wednesday morning as this front will likely slow
down during the overnight hours and perhaps stall out just to the
east of the CWA. This system will move to the east late Wednesday
and into Thursday with high pressure building in to the west of the
CWA. A dry and warm pattern will persist from late Wednesday into
the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 501 PM MDT Sun May 29 2016

VFR conditions expected for the TAFs. Not very confident storms
currently east of KGLD will make it to the site or even be around
by 0z as better environment is east of the site over KCBK. Will
amend TAF before 0z if storms do hang on more than anticipated.
If that does occur, should not be for more than an hour. Am
expecting storms to continue for KMCK for the first hour or so of
the TAF. By 3z or so current storm activity should shift away from
the sites/diminish. However another round of storms is expected to
move in from the west. These storms will remain well west of KMCK,
but may impact KGLD toward 6z. Am expecting most of the activity
to remain north of KGLD. Storm activity will end for KGLD during
the overnight hours. Another round of storms is expected during
the afternoon Monday, with activity increasing during the late
afternoon.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, May 29, 3:10 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302215-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
410 PM MDT SUN MAY 29 2016 /510 PM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, May 29, 5:18 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN MAY 29 2016

KSZ013-300045-
SHERMAN KS-
618 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL
645 PM MDT...

AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF RULETON...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 16 AND 28.

LAT...LON 3914 10191 3932 10186 3935 10152 3914 10157
TIME...MOT...LOC 0017Z 269DEG 8KT 3922 10179

HUSTED
Special weather statement, May 29, 5:27 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT SUN MAY 29 2016

KSZ027-028-300045-
WALLACE KS-LOGAN KS-
627 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND WEST
CENTRAL LOGAN COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 626 PM MDT/726 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
WALLACE TO 9 MILES WEST OF RUSSELL SPRINGS. MOVEMENT WAS EAST AT 10
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3891 10167 3882 10123 3899 10129 3907 10168
TIME...MOT...LOC 0026Z 292DEG 7KT 3897 10162 3891 10136

HUSTED
Local storm report, May 29, 5:37 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
05/29/2016  M60 MPH          KIT CARSON         CO   ASOS

&&

HILL
Special weather statement, May 29, 5:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SUN MAY 29 2016

COZ090-KSZ001-300100-
YUMA COUNTY CO-CHEYENNE KS-
646 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/...

AT 646 PM MDT/746 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF WRAY...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 227 AND 229.

LAT...LON 3993 10196 3974 10204 3985 10227 3993 10221
TIME...MOT...LOC 0046Z 288DEG 8KT 3987 10216

HUSTED
Special weather statement, May 29, 5:58 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT SUN MAY 29 2016

NEZ079-300130-
DUNDY NE-
658 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 730 PM
MDT...

AT 658 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF BENKELMAN TO 16 MILES SOUTH OF
CHURCH GROVE CAMPGROUND. MOVEMENT WAS EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MAX.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4021 10132 4011 10132 4004 10145 4020 10195
      4035 10189 4035 10175
TIME...MOT...LOC 0058Z 280DEG 8KT 4017 10147 4021 10169

HUSTED
Special weather statement, May 29, 6:04 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SUN MAY 29 2016

COZ090-KSZ001-300130-
YUMA COUNTY CO-CHEYENNE KS-
704 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 730 PM MDT/830 PM CDT/...

AT 704 PM MDT/804 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF HAIGLER...OR 16 MILES SOUTHEAST OF
WRAY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3976 10195 3983 10217 3992 10215 3993 10190
TIME...MOT...LOC 0104Z 280DEG 7KT 3986 10209

HUSTED

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dundy

When
May 29, 6:25 PM MST
Where
Dundy County, 11.01 mi NNE of Parks
Measured
1 in hail
Reported by
Public
Coordinates
40.206, -101.675

Hail, Dundy

When
May 29, 7:30 PM MST
Where
Dundy County, 6.51 mi ESE of Benkelman
Measured
1.25 in hail
Reported by
Public
Coordinates
40.017, -101.415

The hail stones ranged from quarter to half dollar in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638935, 638936.